News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Insomnia With Thyroid Meds


 llyr8 - Fri Oct 05, 2007 11:50 pm

Hello,

I am a 41 year old Caucasian female who was diagnosed with Hypothyroidism approximately 2 months ago.

My TSH at the time of diagnosis was at 7.54, and so my primary put me on 25 micrograms of levothyroxin.

This past week I visited my primary for my two month follow up and my blood tests revealed that my TSH is now in the normal range at 2.25.

My doctor was pleased with the test results and wants me to continue at the 25 microgram strength. I am to see him again in about 3 to 4 months.

Anyway... while I am now feeling really good (lots of physical energy, less aches and pains, etc ), the medicine is causing me to have severe insomnia.

It seems that while I have no trouble falling asleep, I can only stay asleep for 3 - 4 hours before I am wide awake again. When this happens, getting back to sleep is next to impossible.

This insomnia will last for approx. 5 to 8 nights before I am able to sleep one night for a full 8 hours. Then the insomnia starts back up again.

I told my doctor about this issue but he wants me to continue with the medicine.

So my questions to the board are the following:

1. How long will it take for my my body to adapt to this medication?

2. I take this med in the morning approx 1 hour before breakfast, should I try taking it in the afternoon or evening?

Thanks,

Cricket
 Dr. Chan Lowe - Sat Oct 06, 2007 12:55 pm

User avatar Hi llyr8,

Insomnia is a reported side effect of synthetic thyroid hormone. I am not certain how long this side effect can last but I suspect that it will wear off as your body gets used to being at normal thyroid levels again.

If it is persisting I would recommend you contact your doctor again. Unfortunately, thyroid hormone is very important to the body so you need to take it. The trick will be minimizing the side effects for you. Rarely, people have not been able to tolerate the synthetic thyroid hormone and need to change to a different formulation.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here